My 17 year old female cat, Midge, has been very constipated for the last month or so. She was prescribed Vetasyl on January 16, but it had no effect (even after increasing her dose to 2 capsules a day). On January 23, after a week of not pooping, she had an enema at our vet, which produced about a foot of feces. After observing her rapid, ragged breathing, our vet performed an X-ray at that time which indicated some asthma/bronchial scarring on her lungs, but no fluid and her heart was not enlarged. At that time she was prescribed Prednisone to help with her breathing and Lactulose to help with her constipation, in conjunction with her Vetasyl.
After gradually increasing her Lactulose from .3 ml twice a day to 1 ml three times a day, she finally produced a poop on her own on January 27. Since then, she has pooped on her own three more times, about every 2 days. The problem is, her poops are very tarry (not black in color, but just the consistency). There is no blood in her stool, so we're wondering if it could be either the Vetasyl or Vetasyl plus Lactulose making the poops so tacky. Our vet told us her poops should be softer, not stickier, but didn't know if it could be the Vetasyl causing the problem. He suggested upping her Lactulose even more to 1.3 ml three times a day.
Have you ever heard of too much fiber in a diet making poops the consistency of Tootsie Rolls? They are very hard for her to push out (afterward, she collapses panting and exhausted) and we have to pull them out of her butt because they just stick there otherwise.
She is currently on 2 capsules Vetasyl/day and 1 ml Lactulose/3 times a day. Would you reduce or cut out the Vetasyl to possibly make her poop less tarry and more soft?
It sounds to me like you need a second opinion. I don't understand why a veterinarian would not recommend blood work on an older cat. I will frequently diagnose kidney disease in older cats with constipation problems. He should be able to give you advice on adjusting your cat's medication or trying a different medication.
www.catvets.org can help you find a member of the American Association of Feline Practitioners and www.aahanet.org can help find clinics accredited by the American Animal Hospital Association. These are good sites for finding a veterinarian dedicated to practicing high quality medicine. You need a vet who will be willing to work with you when it comes to senior problems.
Not having seen your cat I wouldn't want to comment on how to adjust her medications. You should talk to your veterinarian about that.
You didn't mention what your cat eats but feeding all canned food and adding water to it can help with constipation. I would also talk to your veterinarian about giving your cat fluids regularly under the skin. Dehydration can cause or contribute to constipation in older cats. If blood and urine tests have not been done to look for underlying problems then that should be done as well.
Thanks for your comment. We have talked with our vet regarding adjusting her meds to possibly deal with the taffy-like consistency of my cat's poo, but he didn't have any suggestions for us.
She is eating an entirely high quality wet food diet with added water (and the Vetasyl - 2 capsules per day). She also had sub-Q fluids when she was severely constipated. Our vet says she is not dehydrated at this point, nor has she been for the past few weeks. He is confounded as to why she is not pooping daily and why the poo is not softer. He also doesn't recommend blood work done on a 17 year old cat.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.